I have what has become a chronic migraine, I suffer either a low grade pain or acute pain more days than not and I realise that I take too many triptan drugs but I can't get along without them. Since the onset of the chronic stage I have been aware of neck stiffness. This gets worse when I have a migraine. When I turn my head I hear a crunching noise. I have suffered from a bad back (lower back muscle spasms), but although I have to be careful (can't do the twist these days), I haven't had a bad spasm for several years. What I do notice more is upper back stiffness. My neck often feels stiff on one side, the side on which a migraine will develop. I experience stiffness on both sides and left and right side migraines. Sometimes I get migraines in the whole of my head, but the neck stiffness is always worse when I have them. To my knowledge, I have not ever sustained an injury to my neck.
Chronic migraine headaches are headaches that have been present for at least 3 months. These headaches are usually present at least 15 days each month in these three months. Firstly, we have to ascertain that no underlying conditions are present. A stiff neck with associated headaches may suggest a spine disorder as in cases of cervicogenic headaches or an infectious process. In the absence of fever and neurological deficits, I would lean towards a cervicogenic headache here. A baseline scan of the cervical spine will be able to help determine if the spine is contributing to your condition.
I too have migraines that often start with neck and some upper shouder pain. I have been on various pain medications for years. I finally took myself off of them, and I feel a little better. The pain isn't as severe since I got off the meds, but I still get a migraine weekly. Lately, I have been getting cortisone shots at the base of my skull on each side, as well as, a shot on both sides of my neck.
The pain doctor thinks that my pain is due to a condition called Occipital Neuralgia, where the pain starts at the base of the skull and moves forward. After the first shot three weeks ago, I didn't get a headache for two weeks, but then it was bad, and I had to go to the hospital after two days so they could get rid of the pain. The Doc. wants me to get weekly shots for three weeks in order to get the maximum benefits, but I worry about the long-term effects of having steroid injections. I am sleep when I get the shots, and it is a little uncomfortable after I wake up, but the pain from it goes away soon afterwards.
I was diagnosed with some arthritis in my neck, and my MRI indicates that the facets in my neck may have some minimal damage. I was never injured.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.